Ask a doctor

Dark Circle Under One Eye From Restylane. How Long Will it Stay? (photo)

I had restylane injected under eyes in February 2012. I had significant bruising under one eye. Under the same eye, I now have a deep circle that looks almost as if I haven't slept in 6 years. :) It's awful, much worse than before. The doctor said it was a bruise and that it would go away. It's now been almost 3 months and it's still there. I suspect it's the Tyndall Effect. How long could it last? Does it go away on it's own? I welcome suggestions. Thanks! Bravesport

Doctor Answers (5)

Lower Eyelid Discoloration After Hyaluronic Acid Filler Used For Tear Trough

+2

The tear trough is a tricky area to inject, so seeking experienced physicians is very important. The quality of your photo is not ideal, but still helpful; it shows both discoloration and swelling. Examining this area would allow a more definitive answer.

This could be the Tyndall effect - light scattering by particles in a colloid, suspension, or emulsion. In the case of hyaluronic acid gel fillers, the light penetrates the skin and is scattered by the gel, producing a bluish-gray coloration. The eyelid skin is very thin, so even a small amount of filler just beneath it can result in some discoloration.

It is also possible that this is some residual discoloration resulting from the bruise. It is very possible that the iron pigment in the (blood) bruise has remained in this area and is a source of the persistent color. Hemosiderin can take a long time to resolve, and at times can cause permanent discoloration of tissues. If Hemosiderin is trapped in the gel, it will not resolve until the gel has broken down.

Your eyelid is also swollen; the majority is above the arcus marginalis but it appears that centrally (midpupillary line) some of the swelling and discoloration extends down onto the anterior cheek. If that is the case, the filler may be located in different anatomic areas, and planes. I don’t see it on your photo here, but filler in the wrong plane, and trapped by the malar septum, could cause prolonged swelling and hemoglobin pigment to accumulate as a malar bag. I know this is very technical, and I’m not trying to make it scary, but it is important that physicians injecting in this region understand the anatomy so that filler material is placed in the proper location(s) and plane(s) to minimize complications and patient dissatisfaction. This is where the hands-on examination is important.

Regardless, I would not wait to let this resolve spontaneously, as it is likely to take along time. You will only see improvement after using hyaluronidase to breakdown the hyaluronic acid. I f you feel comfortable with the physician who performed your injection, you should return to see him/her. If not, you should seek an experienced doctor who can manage this for you.

Best wishes, Ken Dembny

Web reference: http://www.drdembny.com

Milwaukee Plastic Surgeon
5.0 out of 5 stars 15 reviews

Restylane around eyes can lead to bruising, but much less chance if blunt cannulas are used

+2

As a long time Realself.com physician, I must say that the eye area gives the most questions regarding fillers.  Unfortunately, several people have had lumpiness, blueness, swelling, and bruising in this area.  You, the patient, must go to the most qualified physicians to get good results with filler around the eye.  You must have Restylane and not Juverderm, Sculptra, or Radiesse.  I have been using blunt cannula's for about 1.5 years in this area and the bruising has been minimal.  It looks to me that the filler was place too superficially and should be removed with hyaluronidase.  Without actually seeing you, it is possible that this is residual from a bruise, which can unfortunately take a very long time to resolve because the hemosiderin (pigment in blood) can sometimes persist even after the initial bruise is gone.

Panama City Facial Plastic Surgeon
4.5 out of 5 stars 6 reviews

Dark Circles After Restylane

+2

It looks like you have some swelling and possibly a Tyndall effect (seeing blue color through skin).  Do you have allergies?  If so allergy eye drops like Zaditor may help.  Most likely you will need to either wait for the filler to dissolve or have it dissolved with an injection of Hyaluronidase.  It is not unusual for lower eyelid fillers to last over a year.

Hope that is helpful.

Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Restylane and tyndall effect

+1

You should return to your provider and ask about having some of the product removed. Occasionally when the product is placed too superficial or over-filled you can experience the effect and it's not uncommon to have it manipulated and/or removed at any point.

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

Please don't wait any longer, get this fixed.

+1

It is reasonable to wait for the bruise after treatment to resolve.  These can last up to a few weeks so they are kind of depressing and memorable.  However, once the bruise is gone, any extra fullness that fails to resolve should be adjusted immediately with the enzyme hyaluronidase.  Forget Tyndall, this is simple overfill.  Look for an experienced injector who knows how to inject with the enzyme.  The enzyme works within seconds of being injected.

 

By the way, I don't find the blunt cannula less prone to bruising and it is much more uncomfortable than a needle.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.